You are here

AGA Report: Drug-Induced Liver Injury Is On the Rise

Study findings promote better patient management (June 26)

More people are being affected by drug-induced liver injury (DILI) than ever before, according to a new study published in Gastroenterology, the journal of the American Gastroenterological Association (AGA). This type of liver injury results from the use of certain prescription and over-the-counter medications, as well as dietary supplements, and is among the more challenging forms of liver disease because of the difficulty in predicting, diagnosing, and managing the disorder.

Investigators conducted a population-based study in Iceland, which uncovered 19.1 cases of DILI per 100,000 inhabitants per year. These results are significantly higher than those of the last population-based study of this kind, conducted in France from 1997 to 2000, which reported 13.9 cases per 100,000 inhabitants per year.

The most commonly implicated drugs were amoxicillin–clavulante (penicillin used to fight bacteria), azathioprine (an immunosuppressive drug used in organ transplantation and autoimmune diseases), and infliximab (also used to treat autoimmune diseases).

“Drug-induced liver injury is not a single, uncommon disease of the general population, but rather a series of rare diseases that occur only in persons who take specific medications,” said lead author Dr. Einar Björnsson. “Our study identified which medications put patients most at risk for developing liver diseases. With this information, physicians can better monitor and manage patients who are prescribed potentially liver-injuring drugs.”

The study also showed that DILI was caused by a single prescription medication in 75% of cases, by dietary supplements in 16%, and by multiple agents in 9%. Further, the incidence of DILI was similar in men and women but increased with age. This isn’t surprising since the need for medications also increases with age, the authors say.

Jaundice and other symptoms that are highly suggestive of liver injury, such as itching, nausea, abdominal discomfort and lethargy, were present in most of the patients.

Source: AGA; June 26, 2013.

Recent Headlines

Despite older, sicker patients, mortality rate fell by a third in 10 years
Study finds fewer than half of trials followed the law
WHO to meet tomorrow to decide on international public heath emergency declaration
Study of posted prices finds wild variations and missing data
Potential contamination could lead to supply chain disruptions
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs
Acasti reports disappointing results for a second Omega-3-based drug
Declining lung cancer mortality helped fuel the progress